I recently started taking the hormone suppressant Anastrozole (as part of my breast cancer treatment). Barring any surprises, I will be on this drug for the next five years. That’s right, count ’em – five years!
I was scared to death about taking this drug because of its numerous side effects.
Good news – I am having almost no side effects.
Bad news – I am having one side effect and it is making it difficult, if not impossible, to sing.
One of the side effects of Anastrozole is coughing – to be exact, “cough producing mucus”. I am finding that when I try to sing, I end up coughing – a lot.
Not only does this make singing impossible, it can scare the bejeezus out of anyone nearby during this age of COVID-19! (It’s okay, folks, really, it’s just my hormone suppressant! Yeah, no.)
So the problem is mucus. Thick mucus that vibrates and comes loose when I sing and tends to fling itself hither and yon in my throat until it finds a sensitive spot where it starts to tickle until I end up coughing my brains out.
So, you know I’m not going to give up easily on this.
I contacted my oncologist and asked if I could take guaifenesin. Guaifenesin is an expectorant (expectorant – as in spitting). How it works is it thins the mucus so you can spit it out.
It also thins the mucus so it is not as irritating to the throat and its immediate neighborhood!
So, I’m going to give it a try and see what kind of results I get.
You have to be careful with guaifenesin – I once took too much, by accident, and my doctor thought I had adult onset asthma.
Also, if the mucus gets too thin – it can end up just running out your nose – no warning!
Who thought mucus status could be so exciting?
Okay – maybe not for you – but for me it definitely is.